Alabama, 2012

Tornado and Flash Flooding in Alabama, March 23, 2012

March 23, 2012 · NWS BMX · 10 events in 8 counties and zones

An upper level closed low moved across Missouri during the day on March 23. Several shortwaves moving around the base of the trough, traversed across central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper level closed low moved across Missouri during the day on March 23. Several shortwaves moving around the base of the trough, traversed across central Alabama. The shortwaves created enough lift to sustain a line of convection that moved through portions of central Alabama during the morning and afternoon hours. Heavy rainfall led to flooding in some areas, and there was one tornado that moved through Pike County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 23, 5:53 AM CST, 7 minutes earlier.

Area forecast discussion, Mar 23, 5:53 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
653 AM CDT FRI MAR 23 2012

.UPDATE...
FOR AVIATION.

&&

.DISCUSSION...

NOT MANY CHANGES THIS MORNING TO THE FORECAST PACKAGE. UPPER
CLOSED LOW WILL CROSS MISSOURI TODAY AND MOVE THROUGH THE OHIO RIVER
VALLEY AND DROP SOUTHEASTWARD ACROSS THE CENTRAL APPALACHIANS
SATURDAY NIGHT. WATCHING ONGOING CONVECTION MOVING NORTHEAST ACROSS
THE AREA IN WARM MOIST ADVECTION AHEAD OF THE UPPER LEVEL SYSTEM.
DRY SLOT IS ROTATING ACROSS MISSISSIPPI...WITH WHAT SHOULD BE THE
FINAL LINE OF SHOWERS AND THUNDERSTORMS IN EAST ARKANSAS.

CONVECTION WILL CONTINUE AS THE DRY SLOT NOSES INTO CENTRAL ALABAMA
AND MID LEVEL ENERGY ROTATING AROUND THE BASE OF THE CLOSED LOW
PROVIDES ADDITIONAL FORCING TO MAINTAIN SHOWERS AND THUNDERSTORMS. THE
COMBINATION OF MOIST LOW LEVELS /DEWPOINTS IN THE 60S/...INCREASED
UNIDIRECTIONAL SHEAR PROFILES AS MID LEVEL WINDS INCREASE...AND
SLIGHT COOLING ALOFT TO STEEPEN LAPSE RATES WILL RESULT IN A LOW END
SEVERE THREAT TODAY. THESE INGREDIENTS WILL COME TOGETHER ACROSS
EAST CENTRAL ALABAMA...ALTHOUGH THERE IS STILL SOME UNCERTAINTY
WHETHER STRONGER STORMS WILL BE POSSIBLE NORTH OF I-20...OR WHETHER
CLOUD COVER WILL LIMIT SURFACE INSTABILITIES THAT FAR NORTH. WILL
HIGHLIGHT AREAS EAST OF A LINE FROM GADSDEN TO CLANTON TO SELMA IN
THE HWO...AND LOOK FOR REFINEMENTS AS MESO DETAILS ARE IRONED OUT
LATER THIS MORNING.

THIS AREA OF ONGOING CONVECTION WILL PUSH EAST OF THE AREA
TODAY...ENDING IN THE TCL-BHM METRO AREAS BY MIDDAY...AND THE I-85
CORRIDOR AFTER SUNSET. AS THE MAIN COLD FRONT AND TROUGH AXIS
CROSSES THE AREA TONIGHT...MODEL GUIDANCE WANTS TO MAINTAIN A LINE
OF SHOWERS AND THUNDERSTORMS OVERNIGHT...AND WILL KEEP SLIGHT CHANCE
TO CHANCE POPS IN. AS THE UPPER LOW CROSSES TO OUR NORTH
TOMORROW...COOLER TEMPS ALOFT AND WEAK SHORTWAVE ENERGY WILL HELP
SPARK SHOWERS AND THUNDERSTORMS ACROSS THE NORTH. AS THE SYSTEM
SHIFTS INTO THE CAROLINAS...RAIN WILL END AND EXPECT DRY AND
CLEARING CONDITIONS SATURDAY NIGHT.

RIDGING BUILDS ACROSS THE SOUTHEAST FOR THE BEGINNING OF THE WEEK.
EXPECT THE COOLER TEMPS OVER THE WEEKEND TO MODERATE EACH DAY AS THE
UPPER LEVEL RIDGE FLATTENS AND FLOW ALOFT BECOMES MORE ZONAL. EXPECT
HIGHS IN THE 70S AND LOWER 80S ON SUNDAY AND MONDAY...WITH MOSTLY
LOWER 80S BY TUESDAY AND WEDNESDAY. OVERNIGHT LOWS WILL BE IN THE
LOW TO MID 50S EARLY IN THE WEEK....AND INCREASE BY WEDNESDAY TO
UPPER 50S AS LOW LEVEL FLOW BECOMES SOUTHERLY. RAIN CHANCES RETURN
BY THURSDAY.

14

&&

.AVIATION...
12Z TAF DISCUSSION.

AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MAKE VERY SLOW
EASTWARD PROGRESS ACROSS THE REGION. THE UPPER LEVEL LOW WILL
FINALLY BEGIN TO MOVE EAST AND PUSH THE DRY SLOT AND COLD FRONT
ACROSS ALABAMA LATER TODAY AND TONIGHT. UNTIL THEN...EXPECT A
CONTINUATION OF IFR TO MVFR CIGS AND VIS THROUGH EARLY AFTERNOON
FOR ANB...MGM...AND TOI IN ASSOCIATION WITH THE SLOW MOVING AXIS
OF RAIN AND THUNDERSTORMS.

ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED TO THE
WEST AND WILL AFFECT TCL...BHM...AND EET THROUGH AROUND 18Z WITH
IFR TO MVFR CIGS AND VIS. CONDITIONS WILL IMPROVE THROUGH THE LATE
AFTERNOON AND INTO THE OVERNIGHT.

THE ADDITIONAL DEVELOPMENT MENTIONED WILL PUSH ACROSS THE STATE
AND COME TO AN END AROUND 00Z FOR MGM...TOI...AND ANB. CONDITIONS
SHOULD MPROVE THROUGH THE OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     77  51  74  49  74 /  90  20  20  10   0
ANNISTON    78  55  75  51  75 /  90  30  30  10   0
BIRMINGHAM  80  54  76  55  77 /  80  20  20  10   0
TUSCALOOSA  80  52  77  52  79 /  70  20  10  10   0
CALERA      79  55  75  55  77 /  90  20  20  10   0
AUBURN      78  60  76  54  76 / 100  40  30  10   0
MONTGOMERY  80  60  79  54  80 /  90  30  30  10   0
TROY        78  60  78  52  80 /  90  40  30  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

14/87
Hazardous weather outlook, Mar 23, 5:46 AM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 AM CDT FRI MAR 23 2012

ALZ011>015-017>050-241145-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
646 AM CDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...ROUGHLY ALONG AND EAST
OF A LINE FROM GADSDEN TO CLANTON TO SELMA. THE BEST CHANCE FOR
SEVERE THUNDERSTORMS WILL BE FROM 10 AM UNTIL 8 PM. THE MAIN THREATS
WILL BE DAMAGING WINDS...LARGE HAIL...AND LOCALIZED FLOODING DUE TO
HEAVY RAINFALL.

IN ADDITION...MINOR RIVER FLOODING IS POSSIBLE ON THE SUCARNOOCHEE
AND TOMBIGBEE RIVERS IN SOUTHWEST CENTRAL ALABAMA. PLEASE REFER
TO OUR RIVER FLOOD PRODUCTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MINOR RIVER FLOODING IS POSSIBLE ON THE SUCARNOOCHEE AND TOMBIGBEE
RIVERS IN SOUTHWEST CENTRAL ALABAMA THROUGH SUNDAY. PLEASE REFER
TO OUR RIVER FLOOD PRODUCTS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TODAY.

In the hours before

Special weather statement, Mar 23, 2:18 AM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 AM CDT FRI MAR 23 2012

ALZ041-042-044-230845-
AUTAUGA AL-LOWNDES AL-MONTGOMERY AL-
318 AM CDT FRI MAR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUTAUGA...
NORTHWESTERN MONTGOMERY AND NORTHERN LOWNDES COUNTIES UNTIL 345 AM
CDT...

AT 317 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LOWNDESBORO...OR 9 MILES NORTH OF HAYNEVILLE...
MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PRATTVILLE...
  CANTELOUS...
  AUTAUGA COUNTY AIRPORT...
  HUNTER...
  BOYLSTON...

&&

LAT...LON 3233 8678 3258 8642 3241 8641 3243 8640
      3243 8634 3241 8631 3244 8632 3247 8631
      3249 8631 3247 8629 3250 8626 3245 8620
      3246 8619 3243 8619 3218 8666
TIME...MOT...LOC 0818Z 234DEG 29KT 3231 8663

GRANTHAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood, 3 heavy rain, 1 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lowndes

When
March 23, 6:00 AM CST to 11:00 AM CST
Where
Lowndes County, 3.95 mi SSE of Lum to 4.21 mi W of Ft Deposit
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.016, -86.649

Several hours of heavy rainfall led to flash flooding in several locations in the Knights community, about 4 miles northwest of Fort Deposit. Five homes along County Road 45 were damaged due to flood waters and 4 families were displaced. Flooding was also reported at County Road 9, County Road 33, Robert Gordon Road, and Brown Street.

Flash Flood, Sumter

When
March 23, 6:45 AM CST to 8:45 AM CST
Where
Sumter County, 0.58 mi W of Geiger to 0.11 mi WSW of Geiger
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.870, -88.310

Several culverts along Highway 17 reached their bank full, due to heavy rainfall in the area. The water flowed into the surrounding low lying area and into several homes.

Heavy Rain, Tuscaloosa

When
March 23, 7:10 AM CST to 8:10 AM CST
Where
Tuscaloosa County, 1.5 mi NNE of River View
Reported by
Trained Spotter
Coordinates
33.240, -87.540

A period of heavy rainfall led to the ponding of a few inches of water on Cypress Creek Ave, Bear Creek Cutoff Road, and Patriot Parkway at Highway 69 in the city of Tuscaloosa.

Tornado, Pike

When
March 23, 8:26 AM CST to 8:33 AM CST
Where
Pike County, 1.63 mi ENE of Youngblood to 1.07 mi S of (Toi)troy Muni Arpt
Rating
EF1
Path length
1.7 mi
Path width
700 yd
Reported by
NWS Storm Survey
Coordinates
31.838, -86.044

A tornado touched down initially just southwest of Pike CR 1 about 2.5 miles southwest of Troy Municipal Airport, where a large partially rotted tree was snapped, and several large tree branches at the edges of plowed fields were snapped. It proceeded northeastward across wooded land and rapidly intensified, becoming 700 yards wide as it crossed beeman creek. As it approached CR 1148, the tornado snapped numerous trees, also causing damage to 3 inactive chicken barns. One of the barns lost about 50 percent of the roofing, with structural damage to less than 20 percent of the rafters. Snapped trees also caused minor damage to 2 homes and a single-wide manufactured home. The tornado then weakened rapidly and dissipated over an open field less than a mile from the airport.

Flash Flood, Pike

When
March 23, 10:05 AM CST to 2:05 PM CST
Where
Pike County, 0.69 mi N of Troy to 0.84 mi N of Troy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.810, -85.970

Several hours of heavy rainfall caused flash flooding in the city of Troy, leading to several roads becoming impassable.

Heavy Rain, Jefferson

When
March 23, 10:24 AM CST to 11:24 AM CST
Where
Jefferson County, 0.9 mi SE of Ruffner
Reported by
NWS Employee
Coordinates
33.540, -86.710

Heavy rainfall led to water of up to 3 inches deep flowing across portions of Grants Mill Road.

Flash Flood, St. Clair

When
March 23, 11:15 AM CST to 1:30 PM CST
Where
St. Clair County, 1.5 mi NNE of Ragland to 1.12 mi W of Lock
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.750, -86.140

Several hours of heavy rainfall resulted in 2 to 4 inches of rain falling across the eastern portions of St. Clair County. This led to several roads being closed due to flash flooding.

Heavy Rain, Calhoun

When
March 23, 12:25 PM CST to 1:00 PM CST
Where
Calhoun County, 0.61 mi NW of Angel
Reported by
Emergency Manager
Coordinates
33.837, -85.836

Heavy rainfall led to minor flooding in several areas along Angel Drive.

Hail, Elmore

When
March 23, 3:05 PM CST
Where
Elmore County, 0.97 mi SE of Wetumpka
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.541, -86.207

Thunderstorm Wind, Elmore

When
March 23, 3:12 PM CST
Where
Elmore County, 1.91 mi NNE of Wetumpka
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.576, -86.210

Shingles were blown off of the roofs of three homes on King Martin Court, as well as several privacy fences that were also blown down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyThe tornado archive for Alabama, 2012Warnings in Alabama, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375277, 375270, 375271, 375272, 375275, 375276, 375278, 375279, 375280, 375281.